Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Las Vegas, NV

September 24, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 24, 2011, 1:13 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2011, 1:13 PM MST (20:13 UTC)
Expired
Sep 24, 2011, 1:47 PM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4428 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS55 KVEF 242013
SVRVEF
AZC015-242100-
/O.NEW.KVEF.SV.W.0153.110924T2013Z-110924T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM MST SAT SEP 24 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 200 PM MST.

* AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR
  31 MILES NORTH OF KINGMAN...AND WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY INCLUDING ANTARES ROAD
  AND THE ROAD TO THE GRAND CANYON SKYWALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3592 11392 3574 11359 3552 11381 3566 11406
TIME...MOT...LOC 2011Z 213DEG 9KT 3565 11389

$$

JH
2 follow-up statements
065 
WWUS55 KVEF 242035
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM MST SAT SEP 24 2011

AZC015-242100-
/O.CON.KVEF.SV.W.0153.000000T0000Z-110924T2100Z/
MOHAVE AZ-
135 PM MST SAT SEP 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL MOHAVE
COUNTY...OR 35 MILES NORTH OF KINGMAN...AND WAS MOVING NORTHEAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY INCLUDING ANTARES ROAD 
AND THE ROAD TO THE GRAND CANYON SKYWALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3592 11392 3574 11359 3552 11381 3566 11406
TIME...MOT...LOC 2035Z 213DEG 9KT 3570 11385

$$

JH
064 
WWUS55 KVEF 242047
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM MST SAT SEP 24 2011

AZC015-242056-
/O.CAN.KVEF.SV.W.0153.000000T0000Z-110924T2100Z/
MOHAVE AZ-
147 PM MST SAT SEP 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...

AT 145 PM MST...RADAR INDICATED THAT THE THUNDERSTORM NORTHEAST OF 
ANTARES ROAD OVER RURAL MOHAVE COUNTY HAD WEAKENED SIGNIFICANTLY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3592 11392 3574 11359 3552 11381 3566 11406
TIME...MOT...LOC 2046Z 213DEG 9KT 3572 11383

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 9:28 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 24, 9:28 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
928 AM PDT SAT SEP 24 2011

.SYNOPSIS...AN UPPER LOW NEAR THE SOUTHERN CALIFORNIA COAST WILL
MOVE SLOWLY INLAND TODAY...RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE GUSTY WINDS. DRY SOUTHWEST FLOW IS EXPECTED
SUNDAY WITH HIGH PRESSURE THEN BUILDING OVER THE AREA EARLY NEXT
WEEK.
&&

.UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
FORECAST AREA AS EXPECTED AS THE UPPER TROUGH MOVES INLAND. NO
CHANGES TO PREVIOUS THINKING AND NO UPDATES PLANNED THIS MORNING.
-HARRISON-
&&

.PREV DISCUSSION...
255 AM PDT SAT SEP 24 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...UPPER LOW OFF THE
SOUTHERN CALIFORNIA COAST WILL MOVE INLAND TODAY AND ACROSS THE CWA
BY THIS EVENING WITH WEAK NORTHWEST/SOUTHEAST SHORT WAVE ACROSS THE
CWA BY 12Z SUNDAY. LIMITED MOISTURE ASSOCIATED WITH THIS SHORT WAVE
AS IT MOVES ACROSS THE CWA...HOWEVER DYNAMICS..NEG LIS...WILL ACT
UPON LIMITED MOISTURE TO GENERATE ISOLATED THUNDERSTORMS OVER MUCH
OF THE REGION...AS NOTED BY ISOLATED ACTIVITY CONTINUING TO FORM
OVER SAN BERNARDINO COUNTY EARLY THIS MORNING. FORECAST SOUNDINGS
ARE INDICATING GOOD INVERTED-V SIGNATURES SO MAIN CONCERN WITH THE
THUNDERSTORMS WILL BE GUSTY WINDS. BY SUNDAY WITH THE SHORT WAVE
AXIS ACROSS THE CWA...STABILIZING OVER THE WESTERN TWO THIRDS OF THE
CWA SHOULD LIMIT ANY CONVECTION TO MOHAVE COUNTY. HOWEVER A STRONGER
SHORT WAVE MOVING INTO THE PACIFIC NORTHWEST WHICH IS RESPONSIBLE
FOR TODAYS SHORT WAVE MOVING INLAND WILL LIKELY INCREASE WINDS
ACROSS THE WESTERN PORTION OF THE DISTRICT RESULTING IN LOCALLY
BREEZY TO WINDY CONDITIONS. BY MONDAY GENERALLY DRY AND STABLE
CONDITIONS TO BE OVER THE CWA AS A WEAK SHORT WAVE RIDGE MOVES OVER
NEVADA. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY BUT WILL
DROP TO NEAR NORMAL ON SUNDAY AND MONDAY.

.LONG TERM...HIGH PRESSURE WILL BE CENTERED OVER THE FORECAST AREA
ON TUESDAY AND WEDNESDAY WITH MODEL CONSENSUS INDICATING 500MB
HEIGHTS AROUND 7-10DM ABOVE NORMAL FOR THE LAST WEEK OF SEPTEMBER.
THIS WILL RESULT IN DAYTIME MAX TEMPERATURES WARMING TO ABOUT 10
DEGREES ABOVE NORMAL ON AVERAGE...CLEAR SKIES...AND RELATIVELY LIGHT
WINDS. TOWARDS THE END OF THE WEEK AND INTO NEXT WEEKEND...THE HIGH
CENTER WILL TRANSITION EAST AS A TROUGH APPROACHES THE PACIFIC
NORTHWEST. THIS WILL RESULT IN A SLIGHT DECREASE IN TEMPERATURES AND
INCREASE IN SOUTHERLY WINDS FRIDAY AND SATURDAY. MODELS CONTINUE TO
STRUGGLE IN FINDING COMMON GROUND REGARDING HURRICANE HILLARY...BUT
BASED OFF THE EC AND GFS ENSEMBLE MEAN...WHICH HAVE HAD THE BEST
CONTINUITY...HILLARY DOES NOT LOOK TO BE A PLAYER IN THE FAR
EXTENDED...WITH THE POTENTIAL FOR ANY PRECIPITATION LIKELY RESULTING
FROM THE PAC NW TROUGH. EVEN THAT LOOKS UNLIKELY FOR NOW...SO HAVE
KEPT THE EXTENDED FORECAST DRY FOR NOW.
&&

.AVIATION...FOR MCCARRAN...AN AREA OF LOW PRESSURE WILL PASS OVER
THE REGION TODAY WHICH WILL RESULT IN A SLIGHT CHANCE OF
THUNDERSTORMS AT THE TERMINAL. ANY THUNDERSTORMS THAT DEVELOP WILL
BE HIGH BASED AND HAVE THE POTENTIAL TO GENERATE VERY STRONG OUTFLOW
BOUNDARIES...SO HAVE OPTED TO INCLUDE A PROB30 FOR TS AND GUSTS TO
40KTS IN THE LATEST TAF. EVEN IF THUNDERSTORMS ARE NOT OBSERVED AT
THE TERMINAL...OUTFLOW BOUNDARIES FROM STORMS ELSEWHERE WILL LIKELY
IMPACT THE TERMINAL AT SOME POINT DURING THE AFTERNOON AND EARLY
EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE FORECAST
REGION TODAY AND RESULT IN SCATTERED TO WIDELY SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE MAIN
CONCERN WITH THUNDERSTORMS WILL BE GUSTY WINDS WITH GUSTS OVER 40KTS
LIKELY IN THE VICINITY OF ANY STORM.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 24, 6:49 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PDT SAT SEP 24 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-250500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
649 AM PDT SAT SEP 24 2011 /649 AM MST SAT SEP 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST ACROSS MUCH OF THE
AREA TODAY. THE MAIN IMPACT WITH THESE STORMS WILL BE THE
POTENTIAL FOR GUSTY WINDS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.